Some of the most common over-the-counter drugs have side effects that are usually overlooked by people in order to stop the symptoms they are experiencing. A new study claims that anticholinergic drugs are linked with the development of cognitive decline and dementia.
Examples of drugs that are considered as anticholinergic include Benadryl, Demerol, VESIcare, Dramamine, Paxil, Dimetapp and Unisom, CNN reports. These drugs are usually used by people who suffer from allergies, insomnia, hypertension, COPD and cardiovascular disease.
Common over-the-counter drugs can hurt your brain https://t.co/1J8YmxxEJ5
— Jesus (@esemichuy777) April 19, 2016
The new study was conducted by a research team at the Indiana University School of Medicine. The researchers used brain imaging technology such as PET scans and MRI scans on study participants who are continuously taking different anticholinergic drugs.
These methods allowed the research team to find a decrease in brain size and metabolism among those study participants. The ones who are not taking anticholinergic drugs also performed better on tests that measure their abilities for short-term memorization, verbal reasoning, planning and solving problems compared to the participants who are taking anticholinergic drugs.
"These findings provide us with a much better understanding of how this class of drugs may act upon the brain in ways that might raise the risk of cognitive impairment and dementia," assistant professor Shannon Risacher told CNN. "These findings might give us clues to the biological basis for the cognitive problems associated with anticholinergic drugs, but additional studies are needed if we are to truly understand the mechanisms involved."
There is growing evidence that long-term use of anticholinergic drugs could be harmful, Harvard Medical School reports. However, patients should always make sure to consult a doctor before starting or stopping the use of anticholinergic drugs.
© 2021 ParentHerald.com All rights reserved. Do not reproduce without permission.